It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Bipolar Disorder Message Board

  • Son's new med is Risperdal

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 09-21-2006, 09:10 AM   #1
    tylersmom29
    Inactive
    (female)
     
    Join Date: Aug 2006
    Location: kentucky
    Posts: 47
    tylersmom29 HB User
    Talking Son's new med is Risperdal

    My Son's new med is Risperdal. He just started his first dose this morning. In addition to Risperdal he is taking adderall. I was just wondering if anyone could tell me about their expericence with Risperdal. After taking it for the first time this morning he seemed more hyper than usual. Is that something I should be worried about? Any info would be great thanks again for your words of encourgement.

     
    Sponsors Lightbulb
       
    Old 09-21-2006, 09:37 AM   #2
    coffeegirl2
    Senior Veteran
    (female)
     
    coffeegirl2's Avatar
     
    Join Date: Jun 2005
    Posts: 663
    coffeegirl2 HB User
    Re: Son's new med is Risperdal

    When our son took Risperderal he lost his appetite; however, it is known to cause an appetite increase in some people. As for being hyper, it didn't do that for him. It made him drowsy. It could just be the fact that he is having withdrawls from the other meds and is adjusting to the Risperderal. Give him time to adjust to the new medication. New medications adjustments can take about 2-3 weeks for them to completely take effect.

    Hang in there. It is always difficult when things change with our son as well in medication changes. I know what you are going through. Sometimes the changes are immediate and other times they are somewhat like a turtle.

    Hugs

    Coffeegirl
    __________________
    a loving heart is the truest wisdom

     
    Old 09-21-2006, 09:42 AM   #3
    goody2shuz
    Inactive
    (female)
     
    Join Date: May 2004
    Location: New York
    Posts: 5,805
    goody2shuz HB Usergoody2shuz HB User
    Re: Son's new med is Risperdal

    Hi, Tylersmom My 15 year old daughter has been on 1.5mg of Risperdal for almost 3 months now. It has helped tremendously with her impulsivity, agitation, and argumentativeness. We are now able to reason with her and her overall behavior has improved.

    As far as side effects....Risperdal does cause gynecomastia (big breasts) in both girls and boys. My daughter went up 2 cup sizes and developed stretch marks so having a boy that may be of concern to you. Doesn't happen to everybody but it is definitely something you should be made aware of. It also puts on weight as most atypical antipsychotics do. Erin gained around 15 pounds but some of that weight I believe came from being on Zoloft prior to the Risperdal. The blood should be monitored for glucose and cholesterol levels since those are the main concerns of being on the med. They will also check prolactin levels because the med could cause lactation if those levels get too high. Thank God we have had no problems there!!

    Sometimes the Risperdal will help alone but most times a mood stabilizer will need to be added as was in our case. We are titrating up on Lamictal which is suppose to be good at addressing the depressive side of Bipolar which seems to be what Erin needs most.

    The one concern we may be having now with the Risperdal is some cognitive dulling. Erin has become quite frustrated about how the med seems to be affecting her memory and ability to concentrate. Of course she has ADD that was diagnosed as well which they are not treating being that her academics did not warrant the need and that the Bipolar needs to be stabilized first. So we are in the process of seeing whether the problems are from the med or the ADD.

    I hope that your son shows improvement on the med and that my information is of some help.

    Feel free to discuss anymore of your concerns about the Risperdal....and remember, every kid reacts differently to meds.

    ~ Goody

     
    Old 09-22-2006, 11:25 AM   #4
    tylersmom29
    Inactive
    (female)
     
    Join Date: Aug 2006
    Location: kentucky
    Posts: 47
    tylersmom29 HB User
    Smile Re: Son's new med is Risperdal

    I just wanted to say thanks for the advice about the med Risperdal.I called the doctor and they said they may have to add another med or change it all together. He was really wild yesturday at school and last night did not want to go to sleep. I am just waiting for the doc to call back and let me know. You mentioned that your daughter has add. I have heard that once you get on a med for bipolar and are not taking one for add the symtoms of add become more prononced. or vise versa. Is that true? Tyler takes adderall in the morning with his Risperdal and then takes Risperdal again at night. But he is on a low dose of it only o.5 mg. It is just so hard adjusting to another med and then having to deal with school on top of everything else. Thank so much for all your support it helps when i'm having a tough day.

     
    Old 09-23-2006, 02:24 PM   #5
    goody2shuz
    Inactive
    (female)
     
    Join Date: May 2004
    Location: New York
    Posts: 5,805
    goody2shuz HB Usergoody2shuz HB User
    Re: Son's new med is Risperdal

    Hi....as far as the ADD my daughter has the inattentive type but has wonderful academic grades. I have heard that it is really more important to get the Bipolar under control and while doing so sometimes takes care of the ADD characteristics such as the impulsivity, distractibility hyperactivity etc. If after the Bipolar is stabilized there are still some ADD problems to take care of then other meds can be added. For now we are concentrating on getting our daughter's Bipolar under control and then if need be we will address the ADD.

    Also....I would give the meds a few weeks to see what happens. They say that it takes about that amount of time for the body to adjust to them. There may come a time that you may want to discuss with the doctor the possibility of taking your son off of the ADD meds. They took my daughter off of the Concerta before treating her for the Bipolar and I think that is the way that my pdoc and I feel most comfortable.

    Feel free to toss any more questions my way.

    ~ Goody

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    my son is extremely violent julie2006 Autism Spectrum 22 11-07-2006 01:46 PM
    My son says he is "evil" gsinn Autism Spectrum 6 05-05-2006 09:46 PM
    son put on clonidine for tics and adhd,,,,,questions about side affects...... sillisha Open to All Other Health Topics 14 10-18-2005 07:04 PM
    ADHD & OCD 10 yr. old son- Out of Control sherry47 ADD / ADHD 27 03-14-2005 02:27 PM
    son diagnosed with schizphrenia jacritch Family & Friends of the Mentally Ill 8 02-21-2004 03:23 AM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 07:14 PM.





    © 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!